Psycho-Babble Medication Thread 871462

Shown: posts 1 to 10 of 10. This is the beginning of the thread.

 

Have U had this experience starting an SSRI ?

Posted by crittercuddler on December 30, 2008, at 17:26:46

I have recently begun yet another anti-depressant trial. For 3 years now I have been doing this over and over again, never staying on anything for more than a few days and possibly for a week or two. The reason I discontinue the medication is two fold. First, I have really bad side effects even at real small doses. These include severe jitteriness, jumpiness, tremors, insomnia, and restlessness. Besides that, I know that I also have a fear of medications that is further
complicating things.

The drug I am trialing now is Zoloft. I have been taking 25mg for 5
days. I am also taking Trazodone 50mg at night to help me sleep for 7 days.

I am scared because I don't feel right. I have a strong intuition that I am making a mistake continuing to take these medicines. Yet, I
don't completely trust my intuition anymore because sometimes it is masquerading as my OCD. I have this intuition because of the
pronounced side effects I get described above that no one my psychiatrist treats seems to get, plus more specifically because I don't feel like myself. I feel detached. I feel like everything is
surreal. I swear that I felt this way and then started worrying about it and not vice a versa, so that makes me think my fear is legitmate.
An anti-depressant shouldn't make me feel worse. I have been crying a lot. I am so scared.

I just want to know if anyone else has had this specific problem...where they felt really detached and strange and very scared...with an
impending sense of doom when trying to get on an anti-depressant.
Please share. Did it turn out okay?

-michelle

 

Re: Have U had this experience starting an SSRI ?

Posted by bleauberry on December 30, 2008, at 18:24:42

In reply to Have U had this experience starting an SSRI ?, posted by crittercuddler on December 30, 2008, at 17:26:46

You are not alone in having radical responses to low doses. No one knows why, but I have a few theories. One is that our bodies have found a place of homeostasis, where any attempt to disrupt it is difficult. No matter that we feel like crap in that homeostasis, our genes don't know that. Another theory is the insult of lead, mercury, or Lyme. There are a few biochemical causes of depression, such as those, that reuptake inhibitors can aggravate. In my opinion anyway. Better things might be receptor blockers such as antipsychotics, or mood stabilizers.

Maybe there is no reason at all. Just oversensitive for some unknown reason.

To get past the rough starting days, the only option I can think of is to schedule appointments with a doctor every week for 6 weeks straight. That way you can make it to the next appointment without bailing out. At that time you can both decide what to do next. If you stay with it another week, it is only 6 more days until the next appointment. You can probably do that. Small steps. Before you know it, 6 weeks might go by and you realize those early side effects are nearly gone and you are feeling a lot better than you did before the drug, but you never would have got that far without having constant help along the way.

Maybe most people don't need that kind of help in the early weeks, but some do. Instead of the usual monthly appointment or whatever, make it weekly.

 

Re: Have U had this experience starting an SSRI ?

Posted by crittercuddler on December 30, 2008, at 19:33:32

In reply to Re: Have U had this experience starting an SSRI ?, posted by bleauberry on December 30, 2008, at 18:24:42

My fears are so bad I need to go more than once a week. :-( My psychiatrist is 165.00 which my parents pay for. I get a longer session and he is better than any others I have had, but it is very expensive. Right now I am going every 2 weeks and that feels like an eternity. I just can't burden my parents with more than that.

Thank you for the suggestion.

 

Re: Have U had this experience starting an SSRI ? crittercuddler

Posted by Maxime on December 30, 2008, at 21:35:09

In reply to Re: Have U had this experience starting an SSRI ?, posted by crittercuddler on December 30, 2008, at 19:33:32

Hi there, why do you continue taking SSRIs if they make you feel so bad? Why not try another class of anti-depressants? Have you ever tried Effexor or Remeron? There are the tricyclics to try as well.

Try something different and you should get different results. Keep taking the same stuff and you will keep getting the same results.

Best of luck to you.

 

Re: Have U had this experience starting an SSRI ? crittercuddler

Posted by Larry Hoover on December 30, 2008, at 22:46:20

In reply to Have U had this experience starting an SSRI ?, posted by crittercuddler on December 30, 2008, at 17:26:46

You say you have side effects at really low doses, but have you tried using pediatric liquid formulations? I know of three antidepressants available in liquid form: nortriptyline (Pamelor, a tricyclic), fluoxetine (Prozac), and paroxetine (Paxil).

I have a real problem tolerating drugs, so when I can, I insist on the pediatric liquid form. You can measure out precise doses, as the volume of liquid is directly proportional to dose, e.g. 1 mg per ml. And you can take as little as you care to. I started Prozac at 4 mg, and increased by 2 mg increments as soon as I felt acclimated to that dose. I took seven weeks to get to 20 mg, which is generally the smallest dose prescribed.

It also makes withdrawal really simple, to have this dose flexibility.

I felt as if I was in control of the whole process.

Lar

 

Re: Have U had this experience starting an SSRI ? Larry Hoover

Posted by Phillipa on December 30, 2008, at 23:44:59

In reply to Re: Have U had this experience starting an SSRI ? crittercuddler, posted by Larry Hoover on December 30, 2008, at 22:46:20

Lar I didn't know that about the paxil and pamelor so you're med sensitive also? I did well first ad paxil but it took three months sick on l0mg only with benzos also. Liquid might work. Is it more expensive? Phillipa

 

Re: Have U had this experience starting an SSRI ?

Posted by manic666 on December 31, 2008, at 4:41:10

In reply to Re: Have U had this experience starting an SSRI ? Larry Hoover, posted by Phillipa on December 30, 2008, at 23:44:59

i no this is an old thread but can i say , you may have now a phobia, about med,s if your always bad with them , my G.P. askes me for years to try a.ds an i said no, even though i could not function.i was scared /hitless an relyed on benzos because i could manage without medicating every day , well just about . the i tryed a few but that was along time ago no one new how many to give you. the fisrt to work was prozac but instead of weeks it took months to have affect , but i felt good for the first time in years, thats way ago an im back on the tredmill again looking. but as i say i can an does make you phobic.are you feeling worse or the same when taking them ,if its the same try to blank it.

 

Re: Have U had this experience starting an SSRI ?

Posted by crittercuddler on December 31, 2008, at 14:29:30

In reply to Re: Have U had this experience starting an SSRI ? crittercuddler, posted by Larry Hoover on December 30, 2008, at 22:46:20

Lar,

Yes I have tried the liquid preparations. I had the same side effect problem at 5mg Zoloft and 2.5mg Celexa. Completely exasperating.

 

Re: Have U had this experience starting an SSRI ?

Posted by Phillipa on December 31, 2008, at 19:36:40

In reply to Re: Have U had this experience starting an SSRI ?, posted by crittercuddler on December 31, 2008, at 14:29:30

Manic know I have a med phobia any meds not just ad's. Killed my mother with cortisone is where it came from. Why did it take months for prozac to work? Love Phillipa

 

Re: Have U had this experience starting an SSRI ?

Posted by jflange on January 1, 2009, at 1:52:48

In reply to Have U had this experience starting an SSRI ?, posted by crittercuddler on December 30, 2008, at 17:26:46

Hi!

I had this problem with Zoloft, which is the only SSRI I ever tried. The detachment and impending sense of doom is anxiety, perhaps more specifically panic, though perhaps without the "final resolution" of a full-on panic attack. It's horrible and I remember well how hard it was for me, so I am sorry to hear about your experience.

My pdoc advised me to take Buspar with Zoloft to deal with these effects, since anxiety sufferers very frequently have them with SSRIs. I am sure you know that other docs prescribe Klonopin to help anxiety sufferers deal with SSRIs, but I read that it didn't work for you.

Buspar is not so great on its own, in my experience, but it has a very nice synergistic effect with Zoloft that allows me to tolerate it. Many anxiety sufferers must have a combo therapy. In my case, Zoloft was needed for the panic, buspar for the anticipatory anxiety (aka: Impending Sense of Doom - ugh).

Be well,
jflange


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.